FDA new warnings about the use of codeine and tramadol in children & nursing mothers
UPDATED April 20, 2017 // Children younger than 12 years should not take tramadol (multiple brands) or codeine, which pose the serious risk for slowed or difficult breathing and death, the US Food and Drug Administration (FDA) announced
Tramadol is indicated for pain, while codeine is indicated for both pain and cough. The latter opioid is found in some prescription pain and cough medicines and in some over-the-counter cough medicines.
The two opioids are problematic, the FDA said, because some people metabolize the drugs much more quickly than usual, causing life-threatening, high levels of the active ingredients that can lead to respiratory depression. This trait stems from a variation in an enzyme — cytochrome P450 isoenzyme 2D6 (CYP2D6) — that converts codeine into morphine and tramadol into a metabolite called O-desmethyltramadol (M1). The prevalence of CYP2D6 ultrametabolizers varies by race and ethnic group.
Labels for products containing codeine and tramadol will be revised as follows:
- For children under 12 years of age, codeine is contraindicated for cough or pain, and tramadol for pain.
- Tramadol is contraindicated for treating pain following tonsillectomy or adenoidectomy in children younger than 18 years of age.
- Codeine and tramadol is not recommended in children 12 to 18 years of age who are obese, or have severe lung disease or obstructive sleep apnea. These conditions may increase the risk for breathing problems.
- The FDA is cautioning nursing mothers that although the medical literature does not report adverse events associated with tramadol and breastfeeding, the drug poses the same risk for ultrametabolizers as codeine, which has a lengthy track record of respirator depression in breastfed infants. Tramadol and its metabolite MI show up in breast milk.